Pseudoporphyria associated with Relafen therapy Academic Article Article uri icon

Overview

MeSH Major

  • Lymphoma, T-Cell, Cutaneous
  • Precancerous Conditions
  • Skin Neoplasms

abstract

  • Various oral medications including nonsteroidal anti-inflammatory drugs (NSAIDs) have been associated with pseudoporphyria, although the pathogenetic basis has not been elucidated. A novel NSAID nabumetone (Relafen) has become popular because of its minimal gastrointestinal side effects. Its association with pseudoporphyria is not reported save for its listing in the Physician's Desk Reference (PDR) as a possible side effect. Biopsies of lesional skin from 4 patients manifesting blisters and erosions on the hands and face within 4 months of starting nabumetone were submitted for light microscopic and immunofluorescent (IF) studies. Histories and serology were obtained. Two patients had rheumatoid arthritis (RA), 1 had mixed connective tissue disease (MCTD), and 1 received diltiazem. All 4 had antinuclear antibodies. Characteristic clinical, light microscopic and IF features in the absence of elevated urine porphyrin levels confirmed a diagnosis of pseudoporphyria in all 4 patients. Biopsies in three patients showed features attributed to underlying connective tissue disease (CTD), including ectasia of the superficial vascular plexus, mild leukocytoclastic vasculitis, superficial and deep perivascular lymphocytic infiltrates with dermal mucinosis, granular deposition of IgM along the dermoepidermal junction indicative of a positive lupus band test, and of IgG and C5b-9 within keratinocytes. Nabumetone (Relafen) can provoke pseudoporphyria; an underlying CTD diathesis may be a predisposing factor.

publication date

  • January 27, 1999

Research

keywords

  • Academic Article

Identity

Digital Object Identifier (DOI)

  • 10.1111/j.1600-0560.1999.tb01789.x

PubMed ID

  • 10189244

Additional Document Info

start page

  • 42

end page

  • 7

volume

  • 26

number

  • 1